Texas, 2012

Hail in Texas, April 8, 2012

April 8, 2012 · NWS EPZ · 1 event in 1 county or zone

A surface low over Northern Mexico tapped into some Gulf moisture. A weak disturbance in the flow aloft provided enough lift for isolated severe thunderstorms to develop over El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface low over Northern Mexico tapped into some Gulf moisture. A weak disturbance in the flow aloft provided enough lift for isolated severe thunderstorms to develop over El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 8, 1:29 PM MST, 7 hours 17 minutes earlier.

Area forecast discussion, Apr 8, 1:29 PM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT SUN APR 8 2012

.SYNOPSIS...
OUR THUNDERSTORM SEASON IS TRYING TO GET OFF THE GROUND BUT ONLY
ISOLATED STORMS NOW EXPECTED TONIGHT AND MONDAY...MOSTLY FROM THE
RIO GRANDE VALLEY EAST. A FEW OF THESE STORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS. THE THUNDERSTORMS WILL CONTINUE FROM EL PASO
EAST ON MONDAY BEFORE SHIFTING EASTWARD OVER HUDSPETH COUNTY
TUESDAY. OTHERWISE DRY SOUTHWEST FLOW DEVELOPING FOR THE MID AND
LATTER PART OF THE NEW WEEK. BREEZY TO WINDY AFTERNOONS ARE EXPECTED
THURSDAY THROUGH SATURDAY. THE UPPER TROUGH BRINGING THESE WINDS
WILL SETTLE INTO ARIZONA SATURDAY NIGHT...BRINGING A SLIGHT CHANCE
OF SHOWERS OVER THE WEEKEND TO AREAS NORTH AND WEST OF DEMING.

&&

.DISCUSSION...
A RATHER DISAPPOINTING ATTEMPT TO START OUR THUNDERSTORM SEASON
TODAY. DECENT MOISTURE DID ADVECT IN OVERNIGHT BUT NOT AS MUCH AS
YESTERDAY'S MODELS SUGGESTED. DEWPOINTS THIS AFTERNOON WERE IN THE
30S TO 40 DEGREES...BUT THE BETTER MOISTURE STILL REMAINS FURTHER
EAST. 40S TO 50 DEGREE DEWPOINTS REMAIN FROM ABOUT MARFA TO WINK
EASTWARD IN TEXAS...WHILE LOOK AT BLENDED TPW PRODUCT SHOWS .9-1.0
INCH PW'S IN THIS SAME GENERAL AREA. CURRENTLY PW'S IN THE CWA
RUNNING AROUND .3 INCH WEST TO .8 INCHES FAR EAST. CU/TCU STARTED
FORMING OVER THE SACS AROUND 11 AM AND OVER THE BLACK RANGE ABOUT
NOON...BUT RADAR NOT SHOWING MUCH RAIN ESTIMATES...AND EVEN IF SOME
RAIN FELL...IT IS STILL FALLING INTO AREAS WITH ABOUT 35-40 DEGREE
DEWPOINT DEPRESSIONS. WV IMAGERY ALSO SHOWING SMALL TRANSITORY
RIDGE/NVA CENTER OVER NORTHERN MEXICO AND MOVING OVER THE AREA
SHORTLY. DESPITE THESE INHIBITORS IN THE AREA...WILL CONTINUE
GENERAL POP TRENDS IN THE GRIDS FOR TONIGHT AND MONDAY...THOUGH
DECREASING THEM SLIGHTLY. BEST CHANCES EAST OF THE RIO GRANDE WITH
THE DEEPER MOISTURE. STILL SOME DECENT CAPE VALUES ELP PASO EAST
(500-1000 J/KG) AND DIRECTIONAL SHEAR...SO A FEW THUNDERSTORMS COULD
APPROACH SEVERE TONIGHT IF THEY CAN FORM...WITH HAIL AND STRONG
GUSTY WINDS.

MONDAY WILL SEE MOISTURE CONTINUING OVER THE AREA THOUGH MORE
DIFFUSE AND SPREAD OUT OVER THE CWA. NAM SHOWING NVA CENTER OUT OF
THE AREA SO MAY HAVE A BIT BETTER LIFT ABOVE US. CAPE VALUES OF
500-1000 J/KG PERSISTING OVER HUDSPETH AND OTERO COUNTIES ALONG WITH
SOME DIRECTIONAL SHEAR. WILL LEAVE POPS IN FROM THE RIO GRANDE
VALLEY EAST...WITH BEST CHANCES NEAR THE EASTERN MARGIN OF THE CWA.

TUESDAY...LOW LEVEL SOUTHWEST FLOW BECOMES MORE ESTABLISHED AND
FORCES MOISTURE TO THE EASTERN BOUNDARY OF THE CWA. WILL KEEP A
SLIGHT CHANCE THUNDERSTORMS IN FROM EL PASO EAST BUT THAT MAY BE TOO
OPTIMISTIC.

WEDNESDAY INTO NEXT WEEKEND...SOUTHWEST FLOW INCREASES ALOFT AND
NEAR THE SURFACE...FLUSHING ANY REMAINING MOISTURE EAST OF THE AREA.
WINDS WILL ALSO INCREASE...INTO THE BREEZY CATEGORY THURSDAY AND
WINDY FRIDAY AND SATURDAY. UPPER LOW DIGGING DOWN TO ARIZONA WILL
BRING A CHANCE OF SHOWERS TO THE GILA SATURDAY AND SATURDAY NIGHT
AND TO THE WESTERN AND NORTHERN CWA SUNDAY. GFS SHOWS A SWATH OF
MOISTURE/RAIN OVER WEST TEXAS AND THE RIO GRANDE VALLEY SUNDAY
AFTERNOON BUT UNLESS A GOOD VORT CENTER DROPS AROUND THE BOTTOM OF
THE UPPER LOW...BELIEVE THIS IS TOO FAR SOUTH.

&&

.AVIATION...VALID 09/00Z-10/00Z.
VFR OVER MOST OF THE AREA THROUGH THE PERIOD. HOWEVER...SOUTHEAST
WINDS HAVE BROUGHT INCREASED MOISTURE TO THE AREA WITH THE CHANCE
OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. MVFR TO IFR
CONDITIONS ARE LIKELY WITH ANY THUNDERSTORMS THIS EVENING AND
MONDAY. THERE IS ALSO A RISK OF HAIL AND STRONG OUTFLOW WINDS.
SEE TAFS FOR MORE DETAILED INFORMATION.

&&

.FIRE WEATHER...
EAST TO SOUTHEAST WINDS ARE BRINGING LOW LEVEL MOISTURE FROM THE
GULF OF MEXICO INTO FAR WEST TEXAS AND NEW MEXICO. THE INCREASE IN
MOISTURE WILL BRING THE CHANCE FOR SCATTERED THUNDERSTORMS EAST OF
THE RIO GRANDE THIS EVENING THROUGH TUESDAY...WHILE AREAS WEST OF
THE RIVER COULD SEE ISOLATED THUNDERSTORMS. ANY STORMS THAT DEVELOP
THIS EVENING INTO TUESDAY COULD PRODUCE STRONG DOWNBURST WINDS AND
HAIL. HOWEVER...THERE IS ALSO A SLIGHT CHANCE OF DRY LIGHTNING WITH
STORMS WEST OF THE RIO GRANDE RIVER. STORMS THAT DEVELOP FARTHER
EAST ARE MORE LIKELY TO PRODUCE HEAVIER RAINFALL AND HAIL.  HAINES
INDICES WILL BE VERY LOW (3) FOR TONIGHT AND MONDAY. SOUTHWEST WINDS
ALOFT WILL BEGIN TO PUSH DRIER AIR INTO THE BOOTHEEL AND THE GILA
TUESDAY AFTERNOON...AND ACROSS THE REST OF THE AREA WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  84  61  87  62 /  30  20  20   0  10
SIERRA BLANCA           58  81  60  83  61 /  40  20  20  10  20
LAS CRUCES              54  80  56  85  57 /  30  20  20   0  10
ALAMOGORDO              54  81  56  83  57 /  30  20  20  10  10
CLOUDCROFT              39  64  41  62  40 /  40  30  30  10  20
TRUTH OR CONSEQUENCES   53  82  52  84  56 /  30  20  20   0  10
SILVER CITY             47  74  48  75  49 /  20  10  10   0  10
DEMING                  53  83  55  84  56 /  20  10  10   0  10
LORDSBURG               51  84  53  86  54 /  10   0   0   0  10
WEST EL PASO METRO      60  83  62  85  63 /  30  20  20   0  10
DELL CITY               54  84  56  83  57 /  40  30  30  10  20
FORT HANCOCK            58  86  60  87  61 /  30  20  20  10  10
LOMA LINDA              53  80  55  80  56 /  30  20  20  10  10
FABENS                  56  85  58  86  59 /  30  20  20   0  10
SANTA TERESA            56  84  58  87  59 /  30  20  20   0  10
WHITE SANDS HQ          59  80  61  85  62 /  30  20  20   0  10
JORNADA RANGE           48  78  50  83  53 /  30  20  20   0  10
HATCH                   48  80  50  84  51 /  30  20  20   0  10
COLUMBUS                53  85  55  88  56 /  20  10  10   0  10
OROGRANDE               58  83  60  87  61 /  30  20  20  10  10
MAYHILL                 43  71  45  70  45 /  40  30  30  10  20
MESCALERO               38  70  40  69  40 /  40  30  30  10  20
TIMBERON                40  69  42  69  43 /  30  30  30  10  20
WINSTON                 43  76  45  75  46 /  20  20  20   0  10
HILLSBORO               50  75  50  77  53 /  20  20  20   0  10
SPACEPORT               51  79  53  84  54 /  30  20  20   0  10
LAKE ROBERTS            38  78  40  75  41 /  20  10  10   0  10
HURLEY                  47  78  49  77  50 /  20  10  10   0  10
CLIFF                   41  84  43  86  44 /  20  10  10   0  10
MULE CREEK              34  78  36  80  37 /  20  10  10   0  10
FAYWOOD                 48  78  50  80  51 /  20  10  10   0  10
ANIMAS                  47  85  49  86  50 /  10   0   0   0  10
HACHITA                 47  86  49  87  50 /  10  10  10   0  10
ANTELOPE WELLS          46  83  48  85  49 /  10   0   0   0  10
CLOVERDALE              40  78  42  77  43 /  10   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Apr 8, 5:01 AM MST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
601 AM MDT SUN APR 8 2012

NMZ401>417-TXZ418>424-091215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
601 AM MDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

MOISTURE HAS MOVED INTO THE AREA THIS MORNING AND THIS MOISTURE
WILL HELP FUEL SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A
FEW STORM MAY BE STRONG AND CAPABLE OF PRODUCING STRONG GUSTY
OUTFLOW WINDS TO 60 MPH OR HAIL TO ONE INCH IN DIAMETER. OUT WEST
THERE WILL BE A CHANCE FOR DRY THUNDERSTORMS WHICH COULD PRODUCE A
BUNCH OF LIGHTNING AND VERY LITTLE RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OUR RAIN CHANCES WILL CONTINUE THROUGH TUESDAY. WILL BE SUNNY AND
WARM FOR WEDNESDAY AND THURSDAY. FOR FRIDAY AND SATURDAY AN
APPROACHING UPPER LEVEL TROUGH WILL BRING BACK SOME VERY WINDY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 8, 8:09 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
909 PM MDT SUN APR 8 2012

NMZ411-413-TXZ418-090400-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN
NM-WESTERN EL PASO COUNTY TX-
909 PM MDT SUN APR 8 2012

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 1000 PM MDT...

AT 902 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES WEST OF SUNLAND PARK...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  ANTHONY...
  BERINO...
  SAN MIGUEL...
  CHAMBERINO...
  VADO...
  SANTA TERESA...
  MESQUITE...
  LA UNION...
  LA MESA...
  WESTWAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

GNL
Local storm report, Apr 8, 8:36 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
936 PM MDT SUN APR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             4 WNW SANTA TERESA      31.87N 106.70W
04/08/2012  M1.00 INCH       DONA ANA           NM   NWS EMPLOYEE

            1 INCH HAIL AT NWS OFFICE IN SANTA TERESA.

&&

EVENT NUMBER EPZ1200090

HARDIMAN

The radar

The El Paso radar (KEPZ), 13 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
April 8, 8:46 PM MST to 8:51 PM MST
Where
El Paso County, 0.69 mi N of Vinton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.960, -106.600

KFOX forwarded on a report of 1 inch hail in Vinton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374199.